Purpose: Capecitabine is known to increase mean corpuscular volume (MCV). To define the incidence of capecitabine-induced macrocytosis and its association with chemotherapy outcomes, we investigated data of 89 patients with advanced gastric cancer (AGC) who were enrolled in a randomized chemotherapy trial involving capecitabine.
Materials and methods: Chemotherapy-naïve AGC patients were treated with capecitabine (1,000 mg/m(2)/day on days 1-14) plus cisplatin (75 mg/m(2) on day 1), with or without epirubicin (50 mg/m(2) on day 1). Complete blood counts including MCV were measured at baseline and on day 1 of each 3-week chemotherapy course. Macrocytosis was defined as a MCV increase > 10 fL from baseline. Multivariate Cox proportional hazards models were used for analysis of the impact of clinical and MCV values on chemotherapy outcomes.
Results: At baseline, the mean MCV was 88.2 fL (normal range, 80 to 100 fL). During chemotherapy, MCV increased in a dose-dependent manner with a mean increase of 11.3 fL. MCV elevation after capecitabine treatment in 74 patients (90%) and 44 patients (42%) developed macrocytosis.
Results: of multivariate analysis showed that development of macrocytosis was independent of baseline hemoglobin level, liver metastasis, performance status, or liver function. The number of chemotherapy cycles showed strong association with development of macrocytosis and hematologic adverse events. In addition, a significant association was observed between macrocytosis and clinical response or survival.
Conclusion: Macrocytosis developed with more frequent and prolonged use of capecitabine. It is possible that association with treatment outcomes warrants further investigation.
Keywords: Capecitabine; Macrocytosis; Stomach neoplasms.